Illinois, 2011

Hail in Illinois, May 28, 2011

May 28, 2011 · NWS LSX · 15 events in 4 counties and zones

A warm front was lifting northward through forecast area. Severe storms developed along and north of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A warm front was lifting northward through forecast area. Severe storms developed along and north of the boundary. There were numerous reports of large hail with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 28, 11:27 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 28, 11:27 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1227 PM CDT SAT MAY 28 2011

.DISCUSSION...
/238 AM CDT SAT MAY 28 2011/

THIS FCST PCKG FOCUSES ON SEVERE THUNDERSTORM POTENTIAL FOR
TODAY/TONIGHT AND TEMPERATURE TRENDS OVER THE NEXT FEW DAYS.

EARLY MORNING VWP/PROFILER OBS SHOW A 50KT LLJ HAS DEVELOPED OVER
ERN OK WITH 900-800MB MOISTURE CONVERGENCE ON THE NOSE OF THE LLJ
AND A ZONE OF 850MB FRONTOGENETICAL FORCING SUPPORTING ELEVATED
THUNDERSTORMS OVER SERN KS/SWRN MO. AS THE LLJ SHIFTS EWD THIS
MORNING THE AREA OF BEST FORCING ALSO SHIFTS EWD THEN REFOCUSES
FARTHER NORTH AS THE LLJ BROADENS AND INTENSIFIES LATER TONIGHT. AT
THE SFC...A WMFNT MARKED THE BOUNDARY BETWEEN A VERY MOIST AIR MASS
OVER OK/AR AND A COMPARATIVELY DRIER AIR MASS OVER MOST OF MO. THIS
WMFNT LIFTS NWD TODAY AND ALLOWS BETTER MOISTURE TO SPREAD INTO THE
CWA. SPC DAY 1 OUTLOOK INCLUDES THE NRN HALF OF THE CWA IN A SLIGHT
RISK AREA...AND ATTM THE SEVERE WEATHER CONCERN FOR OUR AREA IS TIED
TO AFTN/EVE REDEVELOPMENT MORE SO THAN THE EARLY MORNING STORMS
ACROSS KS AND SWRN MO. THAT SAID...CANNOT RULE OUT SOME HAIL IF
THOSE STORMS DO MAKE IT INTO THE SRN HALF OF THE CWA THIS MORNING.
MODELS CONTINUE TO FORECAST LAPSE RATES OF AROUND 7 DEG C/KM
SPREADING ACROSS THE AREA THIS AFTN WHILE LOW LEVEL MOISTURE
STEADILY INCREASES THROUGH THE DAY AS THE WMFNT LIFTS NWD. EVEN IF
CONVECTIVE DEBRIS FROM EARLY MORNING STORMS OVER KS/SWRN MO INHIBITS
DESTABILIZATION...INSOLATION WITH ANY BREAKS IN THE CLOUDS WILL
ENHANCE INSTABILITY AND 0-6 KM SHEAR OF 50 TO 60 KTS IS SUFFICIENT
FOR ORGANIZED CONVECTION.

WMFNT LIFTS NORTH OF THE AREA BY MON WITH A RAPID WARM UP
EXPECTED ON SUN AND MON DUE TO WARM SLY SFC FLOW AND SWLY FLOW ALOFT
AS HIGH PRESSURE BUILDS OVER THE SERN CONUS. ALTHOUGH MODELS HAVE
BACKED OFF SLIGHTLY ON H85 TEMPS FOR MON...OVERALL PATTERN
RECOGNITION SUGGESTS THAT MEMORIAL DAY WILL BE VERY WARM AND I
WOULD NOT BE SURPRISED TO SEE HIGHS REACH THE LOW TO MID
90S...THEREFORE STARTED NUDGING HIGHS UPWARD FOR MON. SUN AND MON
BOTH LOOK BREEZY WITH 30KT WINDS MIXING DOWN TO THE SURFACE...BUT
WITH THE WMFNT WELL NORTH OF THE AREA PCPN CHCS LOOK RATHER SLIM.
FEW CHANGES PAST 12Z TUE.

KANOFSKY

&&

.AVIATION...
/1214 PM CDT SAT MAY 28 2011/

THUNDERSTORMS ARE THE PRIMARY CONCERN FOR AVIATION INTERESTS
TODAY. A WARM FRONT WILL MOVE UP FROM SOUTHERN MISSOURI INTO
CENTRAL AND EASTERN MISSOURI AS WELL AS SOUTHWEST ILLINOIS. STORMS
ARE ALREADY FIRING WELL NORTH OF THE FRONT IN NORTHEAST
MISSOURI...SO JUST ABOUT ANYWHERE ACROSS THE BI-STATE REGION COULD
SEE STORMS TODAY...BUT THE GREATEST THREAT IS LIKELY ALONG AND
NORTH OF THE I-70 CORRIDOR. MVFR CIGS BETWEEN 1500-2500FT ARE
POSSIBLE AS THE FRONT MOVES NORTH THROUGH THE AREA. ANOTHER ROUND
OF STORMS IS POSSIBLE LATE TONIGHT AS THE LOW LEVEL JET INCREASES
OVER THE AREA. FRONT SHOULD BE NORTH OF THE AREA BY LATE SUNDAY
MORNING BRINGING AN END TO THE THUNDERSTORM THREAT.

SPECIFICS FOR KSTL...
AM UNCERTAIN HOW MUCH OF A THUNDERSTORM THREAT THERE IS AT LAMBERT
TODAY AND TONIGHT. THINK MOST STORMS WILL STAY JUST NORTH OF THE
TERMINAL...BUT AM NOT CERTAIN ENOUGH OF THAT FEELING TO PULL
THUNDER FROM THE FORECAST AT THIS TIME. ALSO...NOTICING A LARGE
AREA OF 1500-2000FT CIGS DEVELOPING OVER CENTRAL AND SOUTH CENTRAL
MISSOURI WHICH COULD MOVE UP TO AFFECT LAMBERT LATER THIS
AFTERNOON AS THE WARM FRONT SHIFTS NORTH. WILL MONITOR THE CIGS
CLOSELY TO SEE IF THEY GET HIGHER AS THE DAY WARMS UP. MORE STORMS
ARE POSSIBLE LATE TONIGHT...THOUGH THE BULK OF THE PRECIP LOOKS TO
BE WEST AND NORTH OF THE STL METRO AREA.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 28, 3:09 AM CST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
409 AM CDT SAT MAY 28 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-290915-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
409 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE REGION TODAY AND TONIGHT. SOME
OF THE STORMS NORTH OF INTERSTATE 70 IN MISSOURI AND ILLINOIS
COULD BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY MORNING ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO TONIGHT.

KANOFSKY

In the hours before

Local storm report, May 28, 11:45 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1245 PM CDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             PERRY                   39.43N  91.67W
05/28/2011  E1.25 INCH       RALLS              MO   TRAINED SPOTTER

            HAIL SIZE VARIED FROM HALF-DOLLAR TO SILVER DOLLAR.

&&

DYE
Local storm report, May 28, 11:47 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1247 PM CDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             BOWLING GREEN           39.34N  91.20W
05/28/2011  E1.00 INCH       PIKE               MO   TRAINED SPOTTER

            COMING DOWN HARD

&&

FGLASS
Local storm report, May 28, 11:51 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 PM CDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     HAIL             BOWLING GREEN           39.34N  91.20W
05/28/2011  M1.25 INCH       PIKE               MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, May 28, 11:56 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1256 PM CDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             PERRY                   39.43N  91.67W
05/28/2011  M1.50 INCH       RALLS              MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, May 28, 12:08 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
108 PM CDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             6 S PERRY               39.34N  91.67W
05/28/2011  E1.50 INCH       RALLS              MO   TRAINED SPOTTER

            HAIL IN HUTCHINSON MISSOURI - 6 MILES SOUTH OF PERRY.

&&

DYE
Local storm report, May 28, 12:11 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
111 PM CDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             5 S CLARKSVILLE         39.30N  90.91W
05/28/2011  E0.75 INCH       PIKE               MO   TRAINED SPOTTER

            HAIL LOCATED 5 SOUTH OF CLARKSVILLE NEAR HIGHWAY 79.

&&

DYE

The radar

The St Louis radar (KLSX), 104 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Montgomery

When
May 28, 12:28 PM CST to 12:29 PM CST
Where
Montgomery County, Litchfield to 1.58 mi SW of Lake Lou Yaeger
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.180, -89.650

Hail, Greene

When
May 28, 12:30 PM CST
Where
Greene County, 0.56 mi NNW of Eldred
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.288, -90.554

Hail, Greene

When
May 28, 12:40 PM CST
Where
Greene County, 0.68 mi E of Carrollton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.301, -90.407

Hail, Greene

When
May 28, 12:50 PM CST
Where
Greene County, 2.15 mi SW of Rockbridge to Rockbridge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.244, -90.222

Hail, Jersey

When
May 28, 12:52 PM CST
Where
Jersey County, 0.37 mi SE of Kemper
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.216, -90.166

Hail, Macoupin

When
May 28, 1:00 PM CST
Where
Macoupin County, 0.45 mi NE of Chesterfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.255, -90.064

Hail, Macoupin

When
May 28, 1:05 PM CST to 1:08 PM CST
Where
Macoupin County, 1.55 mi ENE of Enos to 1.26 mi W of Carlinville
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.289, -89.974

Hail, Macoupin

When
May 28, 1:08 PM CST to 1:12 PM CST
Where
Macoupin County, 4.77 mi ESE of Macoupin Station to 2 mi SE of Carlinville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.195, -89.887

Hail, Macoupin

When
May 28, 1:21 PM CST
Where
Macoupin County, 0.29 mi NW of Atwater
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.333, -89.724

Hail, Montgomery

When
May 28, 1:25 PM CST to 1:30 PM CST
Where
Montgomery County, 0.96 mi WSW of Lake Lou Yaeger to 1.5 mi ESE of Lake Lou Yaeger
Measured
4.5 in hail
Reported by
Fire Department/Rescue
Coordinates
39.224, -89.646

Most of the hail was quarter to ping pong ball size, though a few of the hail stones were softball size.

Hail, Montgomery

When
May 28, 1:29 PM CST
Where
Montgomery County, Litchfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.180, -89.650

Hail, Montgomery

When
May 28, 1:35 PM CST
Where
Montgomery County, 0.27 mi W of Butler
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.199, -89.535

Hail up to baseball size damaged a number of car windows in town. Also, there were several reports of siding and roof damage due to the large hail.

Hail, Montgomery

When
May 28, 1:37 PM CST
Where
Montgomery County, 0.87 mi NW of Hillsboro
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
39.157, -89.493

Hail, Montgomery

When
May 28, 1:40 PM CST to 1:42 PM CST
Where
Montgomery County, 0.51 mi NW of Irving
Measured
4.5 in hail
Reported by
Trained Spotter
Coordinates
39.206, -89.406

Lots of large hail fell over town, so of the hail stones were up to softball size. A few cars had their windows broken on them.

Hail, Montgomery

When
May 28, 1:52 PM CST
Where
Montgomery County, Nokomis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.300, -89.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323296, 323329, 323331, 323332, 323333, 323335, 323336, 323337, 323338, 323339, 323340, 323341, 323342, 323344, 323347.